Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 2, 2018, 2:29 AM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2018, 2:29 AM EDT (06:29 UTC)
- Expired
- Jun 2, 2018, 5:09 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lancaster County, PA
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
984
WGUS51 KCTP 020629
FFWCTP
PAC071-020930-
/O.NEW.KCTP.FF.W.0005.180602T0629Z-180602T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
229 AM EDT SAT JUN 2 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southern Lancaster County in south central Pennsylvania...
* Until 530 AM EDT.
* At 227 AM EDT, local law enforcement reported continued flooding
from earlier heavy rain. Lighter rain will continue to fall until
at least 330 am, causing the flooding to persist. Creeks continue
to rise from runoff and road flooding remains a danger early this
morning.
* Some locations that will experience flooding include...
Millersville, Columbia, Willow Street, Lancaster, Wakefield,
Quarryville, Mountville, Smithville, Safe Harbor and Shenks Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3987 7638 3991 7639 3995 7648 3999 7650
4003 7653 4005 7653 4005 7656 4010 7646
3998 7620 3989 7604 3976 7618
$$
KF1 follow-up statement
732
WGUS71 KCTP 020909
FFSCTP
Flash Flood Statement
National Weather Service State College PA
509 AM EDT SAT JUN 2 2018
PAC071-020918-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-180602T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
509 AM EDT SAT JUN 2 2018
...THE FLASH FLOOD WARNING FOR SOUTHERN LANCASTER COUNTY IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3987 7638 3991 7639 3995 7648 3999 7650
4003 7653 4005 7653 4005 7656 4010 7646
3998 7620 3989 7604 3976 7618
$$
KFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 10:51 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 1, 10:51 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service State College PA 1051 PM EDT Fri Jun 1 2018 .SYNOPSIS... Dry air over the Great Lakes will attempt to push southeast into Pennsylvania tonight. It will likely stall out half way through the Commonwealth. The upper trough linked to the cold front will become detached from the jet stream as a cut off low over the Mid Atlantic region Sunday. The upper low will lift out next week ahead of an anomalous upper trough building over the northeast conus. && .NEAR TERM /UNTIL 8 AM SATURDAY MORNING/... Heaviest rain now over Adams and Lancaster and filling in over York. This is exactly how the CAMs from the last 1-2 hours have been going - centering the heaviest rain there. Tropical moisture is still present and the cap of earlier is moot. Cold pool from earlier convection has added the lift to make it go. The trouble appears to be the heavy rain also impinging on the srn parts of those same counties from MD. This could shortly lead to flooding with FFGs lowest in srn York Co, and more headroom in Adams and Lanc Cos, but still less than 2.2"/hr. Expect that area to get the most rain over the next 3 hrs, and we will need to watch it carefully. Considering FFWatch for those SErn-most Cos for the overnight. Prev... Convection fired all around the area where it remained cool/stable the longest today - except in the SE - as of yet. The cluster of storms over the scent counties is slinking away, but has produced 1-3 inches of rain in a short amount of time. Convection from NY also died for the most part as it moved into the state. Cooling with loss of daylight will further detract from the potency of the storms. However, the efficient rain process will still leave a threat of minor flooding in mainly the srn part of the state early tonight. Drier air not showing up yet off to our NW, at least on this side of the ponds, as dewpoints remain in the m60s in ERI and BUF. Latest HRRR and RAP indicate that storms/showers may continue through much of the night along the Mason-Dixon Line. HRRR even suggests a flare up of convection over the Lower Susq Valley - esp in York and Adams counties around midnight. The convergence of storms occurring over the ern WV panhandle should stay to our south, but will need to keep POPs high in the south and continue to watch for isolated flooding problems. Tweaks to temps/sky not necessary. Prev... Weak mid level capping inversion has been successful in inhibiting initiation thus far this afternoon. CAMs show most realistic development taking place along lake breeze front from Lake Erie which is just now developing as per GOES-16 vis and radar imagery. Still dealing with rich subtropical moisture throughout the area, as has been the case since Wednesday. Still expect diurnal heating of high PW air mass to generate moderate CAPEs over the NW and parts of the south. Convective evolution should be close to Thu afternoon. CAMs weaken the lake breeze line as it reaches into my CWA while any other diurnally driven convection weakens into a larger area of light to moderate showers after dark as it crosses central PA this evening. Weak 0-6km shear indicates convection will be pulse-type, with little chance of organized severe weather. Given high PW, can't rule out isolated rainfall amounts of 2+ inches, creating localized flooding issues. Still in MRGL outlook for excessive rain from WPC, with SLGT risk limited to south of Mason Dixon line. Diffuse cold front pushes southeast across the region overnight, with gradually diminishing band of showers accompanying it. Weak wind shift to the north will be the other impact. Mins won't drop off all that much, ranging from the upper 50s through the upper 60s from north to south. && .SHORT TERM /8 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Northern and central PA should enjoy drier conditions on Saturday as the northerly flow shunts instability and high deep layer moisture to the south. Models track a wave along stalled boundary south of the Mason Dixon Line...brushing the south with low chance POPs and cloudy skies. Expect at least partial clearing central and north. highs will generally be in the mid to upper 70s..except low 70s over the Alleghenies. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Model and ensemble guidance offer a reasonably similar large scale pattern evolution over the Mid Atlantic region this period. A cut off upper low over the Mid Atlantic on Sunday will be absorbed by an anomalous upper level trough building into the northeast conus the first half of next week. Under this pattern, confidence is better than average in weather conditions staying "unsettled" with repeated/daily rain chances through early next week. Drier conditions appear likely by Wednesday, as the upper trough axis passes east of Pa. Temperatures will trend relatively cool, with the upper level trough influence holding readings near to below average for early June. However, a moderating trend is likely by late next week, as upper trough begins to lift out. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... Showers will be relegated to the lower half of the state. VCTS with brief periods of TSRA are still possible through the 08Z at MDT and LNS. Another line of convection will be moving from the south into Southeast PA. These storms are slow moving and are slowing drifting to the southeast and will slowly weaken and end by 09Z at the latest. Lower ceilings then work in again tonight in NW/N flow. Have brought in IFR cigs to the western TAF sites, with MVFR elsewhere. Given the moisture at the SFC and southerly winds, IFR is possible at LNS. Cigs and vsbys will slowly improve late tomorrow morning. .Outlook... Sat...AM low cigs possible Laurel Highlands and N Mtns. Sun...AM low cigs possible, mainly KJST. Mon...Patchy AM fog, then ceiling restrictions likely. Tue...Patchy AM fog. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 AM EDT Saturday for PAZ064>066. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...Dangelo SHORT TERM...DeVoir/Fitzgerald LONG TERM...Fitzgerald/Gartner AVIATION...DeVoir/Ceru
Hazardous weather outlook, Jun 1, 10:41 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1041 PM EDT Fri Jun 1 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-030245- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- 1041 PM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ064>066-030245- Adams-York-Lancaster- 1041 PM EDT Fri Jun 1 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 8:55 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
855 PM EDT FRI JUN 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 1 SW MCCONNELLSBURG 39.92N 78.01W
06/01/2018 FULTON PA TRAINED SPOTTER
GREAT (BIG) COVE CREEK OUT OF ITS BANKS FLOWING OVER
BRIDGE AND ROAD ON CONFEDERATE ROAD.
&&
EVENT NUMBER CTP1801871
TYBURSKILocal storm report, Jun 2, 1:26 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
126 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN MANOR RIDGE 40.04N 76.36W
06/02/2018 M3.33 INCH LANCASTER PA TRAINED SPOTTER
RAINFALL BETWEEN 10:30 PM AND 1:20 AM
&&
EVENT NUMBER CTP1801872
TYBURSKILocal storm report, Jun 2, 1:37 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM FLASH FLOOD WINDOM 40.01N 76.40W
06/02/2018 LANCASTER PA 911 CALL CENTER
LITTLE CONESTOGA CREEK OVER BLUE ROCK ROAD. THREE
PERSONS TRAPPED IN RESIDENCE. WATER RESCUE UNDERWAY.
&&
EVENT NUMBER CTP1801873
TYBURSKILocal storm report, Jun 2, 1:42 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD 1 NW WINDOM 40.01N 76.41W
06/02/2018 LANCASTER PA 911 CALL CENTER
WEST BRANCH OF LITTLE CONESTOGA CREEK OVER CHARLESTOWN
ROAD. WATER RESCUE UNDERWAY.
&&
EVENT NUMBER CTP1801874
TYBURSKILocal storm report, Jun 2, 1:48 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
148 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/02/2018 LANCASTER PA 911 CALL CENTER
NUMEROUS ROADS IMPASSABLE THROUGHOUT MILLERSVILLE
&&
EVENT NUMBER CTP1801875
TYBURSKILocal storm report, Jun 2, 1:49 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD WILLOW STREET 39.98N 76.27W
06/02/2018 LANCASTER PA 911 CALL CENTER
NUMEROUS ROADS IMPASSABLE THORUGHOUT WILLOW STREET
&&
EVENT NUMBER CTP1801876
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:39 PM EDT | Areal Flood Advisory | CTP | Adams | 111 min |
| Jun 1, 10:40 PM EDT | Flash Flood Watch | CTP | Adams, Lancaster, York | 7 hr |
| Jun 1, 11:38 PM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Jun 1, 11:53 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jun 2, 12:47 AM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jun 2, 1:02 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jun 2, 5:40 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Franklin, Fulton, Lancaster, Somerset and 1 more | 22 hr |
| Jun 2, 3:44 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jun 2, 5:38 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 112 min |
| Jun 2, 6:07 PM EDT | Special Weather Statement | CTP | York | 38 min |
| Jun 2, 7:10 PM EDT | Areal Flood Advisory | CTP | York | 4 hr |
| Jun 2, 7:12 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Jun 2, 7:39 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.